post surgical fatigue and lightheadedness

Posted by rfkavesh @rfkavesh, Aug 12, 2011

I had total knee replacement surgery almost two months ago. My knee is improving with physical therapy, but I am totally fatigued and lightheaded when I walk. All blood and other tests have been normal, yet the symptoms of fatiigue and dizziness persist. Any advice??

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

REPLY
@afternoonnapper1

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

Jump to this post

Many thanks for the understanding response. I will listen to my body, but also try to push myself a bit. Lightheadedness occurs while walking. No new medicines, but perhaps reactions to the old. Any and all advice welcome! No one warned me of this possible outcome.

REPLY
@afternoonnapper1

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

Jump to this post

Warning patients about outcomes is tricky. If a doctor warns a patient, will the patient come to EXPECT an outcome? Will that expectation in effect create the outcome? I know how you feel though. There were things that happened after my bypass surgery that I was like – why didn’t someone tell me this would happen?! If they had told me, I wouldn’t have been worried. But it is never a bad thing to utter three little words – is this normal?

Pushing yourself a bit is good. It will build back your overall stamina. But get too tired and you’ll crash! Do what your body tells you it can do. Even things like wrist weights around the house are good. Do you have a physical therapy program? Doctors can prescribe general strengthening PT – just don’t blow out that knee again. Water aerobics are great for resistance training in a low impact environment.

Best of luck!

REPLY
@afternoonnapper1

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

Jump to this post

I go to physical therapy for the knee twice a week, and there is also a gym in the basement of my apartment. So that is good. It is the lightheadedness and fatigue that get me down. I think I am a bit better..off for a brief vacation change of scenery. Perhaps that will help.

REPLY

Hello ! I just realized that your email referenced a date in 2011. Here it is 2019 and I had a knee replacement 6 weeks ago, and have experienced the same after surgery difficulties, and I understand that they will disappear in a few weeks according to others' experiences. I hope it eventually went well for you.

REPLY

I had extreme dizziness for 3 months after having Demerol for a c-section. It slowly disappeared. At the time they did not think it was the Demerol. Much later I had my first colonoscopy. Demerol was given to me for that. Again I had dizziness for 3 months and then it slowly disappeared. Of course now I list Demerol as something I’m allergic to. Hope this helps.

REPLY
Please login or register to post a reply.